Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 16, NWS Sioux Falls, SD

June 5, 1999Union County, South Dakota; Plymouth County, Iowa

NWS Sioux Falls, SD issued this tornado warning at Jun 5, 1999, 6:27 PM CDT for Union County, South Dakota; Plymouth County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1999, 6:27 PM CDT (23:27 UTC)
Expired
Jun 5, 1999, 7:00 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Plymouth County, IA, Union County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTTornado WatchSPC7 hr
Jun 5, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WFUS1 KFSD 052328 RRA
TORFSD
IAC149-SDC127-060000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  WESTERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA

* UNTIL 700 PM CDT

* AT 624 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 30 MILES SOUTHWEST OF SIBLEY OR 17 MILES NORTH OF
  CRAIG... MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR
  RUBLE                AROUND 645 PM

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THESE COUNTIES.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:43 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 5, 2:43 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT SAT JUN 5 1999

KEEPING ONE EYE ON CRNT WTHR AND ANOTHER ON THE FCST THIS
AFTERNOON.  PROBLEM FOR TONIGHT CENTERS AROUND SVR WX
POSSIBILITIES.  DRIER OUTFLOW ASSOCIATED WITH EARLY AM CONVECTION IN
NEB HAS SPREAD OVR SE SD WHERE DEW POINTS HAVE FALLEN 5 TO 10 F.  IN
ADDITION...WK SHRA AND TSRA HAVE FORMED ALONG APPARENT BOUNDARY.
WITH WARM MIDLEVEL AND STORMS WORKING WITH DRIER BL AIR...DO NOT
EXPECT SIGNIFICANT DEVELOPMENT WITH THESE SHOWERS THIS AFTERNOON.
ONCE STORMS MOVE TO THE NORTHEAST EXPECT DEW POINTS TO RETURN TO
U60S TO L70S AS HAS HAPPENED IN ERN NEB.  THIS WL SET STAGE FOR
ANOTHER ROUND OF SEVERE WEATHER FOR CWA THIS EVENING.

LOW PRESSURE DEEPENING IN NE CO ATTM.  ISALLOBARIC FORCING HAS WINDS
BEGINNING TO BACK TO S OR SE ACRS NEB AND SC SD.  AS PRES FALLS
EXPAND NE...EXPECT WINDS TO BACK ACROSS SE SD.  WITH INCR MSTR CONV
ALONG FRONT EXTENDING INTO SC SD...DEVELOPMENT WL LIKELY BEGIN NEAR
FRNT ALONG NE/SD BORDER.  WITH DEW POINTS IN M60S AROUND
9V9...EXPECT STORMS TO REMAIN SCT THIS EVENING WEST OF JAMES RIVER.
VERT WIND PROFILE DOES SUPPORT SUPERCELL DEVELOPMENT AND WITH SFC
VORTICITY TO WORK WITH TORNADOES ARE POSSIBLE.  AS LOW KICKS OUT OF
CO AND STORMS MOVE INTO MORE UNSTABLE AIR IN SE SD...EXPECT TSRA TO
BECOME MORE WIDESPREAD.  WUD EXPECT TRANSITION FROM SCATTERED
SUPERCELLS TO DERECHO OR BOW ECHO SOMETIME AFTER SUNSET AS DRY MID
LEVEL AIR INTERACTS WITH CONVECTION.  STORMS SHOULD MOVE INTO SW
MN/NW IA AROUND MIDNIGHT.

EXPECT THAT MOST STORMS WL BE E OF CWA BY SUN MORN.  HOWEVER...
LINGERING STRATIFORM PCPN OR LIGHT TSRA MAY LINGER E OF I-29.
FARTHER W...EXPECT SCT-BKN SKIES EARLY.  MUCH DRIER AIR EXPECTED TO
MOVE INTO SE SD/NW IA/SW MN DURING THE MORNING AND REMAIN THROUGH
THE DAY.  WITH DRY LOW LEVEL...DO NOT EXPECT TSRA DEVELOPEMENT.
FARTHER WEST...SFC TROF EXTENDING FROM LOW PRES IN ERN ND INTO SC SD
COULD BE FOCUS FOR -TSRA DURING THE AFTERNOON SO WL GO CHC POPS
THERE.

SUN NGT AND MON LOOK QUIET AS SFC RIDGE MOVES IN.  WITH SOMEWHAT
DRIER AIR...LOWS SHOULD FALL INTO THE 50S.  EXPECT RETURN FLOW TO
BEGIN BRINGING MSTR BACK INTO SC SD DURING THE DAY.  HOWEVER...ANY
CONVECTION SHUD HOLD OFF UNTIL MONDAY NIGHT OR TUESDAY.  FARTHER
EAST...SKIES WL BE MOSTLY SUNNY.   850 TEMPS NR 20C WL ALLOW HIGHS
BACK INTO THE LOW TO MIDDLE 80S.

.FSD...NONE

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:29 PM CDTSevere Thunderstorm WarningFSDBrule, Gregory31 min
Jun 4, 11:00 PM CDTTornado WarningFSDGregory45 min
Jun 4, 11:05 PM CDTTornado WarningFSDBrule25 min
Jun 4, 11:25 PM CDTTornado WarningFSDCharles Mix35 min
Jun 4, 11:43 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld47 min
Jun 5, 12:05 AM CDTTornado WarningFSDAurora, Jerauld, Sanborn25 min
Jun 5, 2:08 AM CDTSevere Thunderstorm WarningFSDBrookings32 min
Jun 5, 4:24 PM CDTSevere Thunderstorm WarningFSDUnion36 min
Jun 5, 4:39 PM CDTTornado WarningFSDUnion36 min
Jun 5, 5:04 PM CDTSevere Thunderstorm WarningFSDLincoln41 min
Jun 5, 5:38 PM CDTSevere Thunderstorm WarningFSDClay, Union37 min
Jun 5, 6:05 PM CDTSevere Thunderstorm WarningFSDTurner, Yankton50 min
Jun 5, 6:21 PM CDTSevere Thunderstorm WarningFSDUnion34 min
Jun 5, 6:53 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha32 min
Jun 5, 5:12 PM CDTTornado WarningFSDPlymouth, Sioux48 min
Jun 5, 5:30 PM CDTSevere Thunderstorm WarningFSDO'Brien30 min
Jun 5, 5:42 PM CDTTornado WarningFSDCherokee, O'Brien33 min
Jun 5, 6:15 PM CDTTornado WarningFSDO'Brien15 min
Jun 5, 6:17 PM CDTSevere Thunderstorm WarningFSDSioux33 min
Jun 5, 6:32 PM CDTSevere Thunderstorm WarningFSDDickinson, O'Brien, Osceola48 min
Jun 5, 6:40 PM CDTSevere Thunderstorm WarningFSDCherokee35 min
Jun 5, 6:49 PM CDTSevere Thunderstorm WarningFSDSioux41 min
Jun 5, 6:49 PM CDTSevere Thunderstorm WarningFSDClay31 min

Nearby

Tornado Warnings in South Dakota, 1999Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.